Epilepsy drug may lower children's IQ, study shows - Guardian
"Women who took an epilepsy drug during their pregnancy are at greater risk of having children with lower IQ, according to a study. Taking the drug valproate - which is already at the centre of a British court action after claims that it has damaged children - seems to double the chance that the woman's child will be born with mental retardation.
Around 140 British families claim their children are suffering from foetal anti-convulsant syndrome because their mothers took valproate during pregnancy. The syndrome encompasses a range of neural, behavioural and physical disorders such as cleft palate and spina bifida, learning difficulties, behavioural problems and abnormalities in movement, speech, vision and hearing. Many mothers were prescribed the brand Epilim, made by Sanofi-Synthelabo, though the drug is also available in generic forms. So far, Sanofi is the only company involved in the court action, with a trial date set for October 2008.
In the research, Kimford Meador, of the University of Florida in Gainesville, looked at IQ results of 187 children born to mothers who had taken the epilepsy drugs carbamazepine, lamotrigine, phenytoin, or valproate during pregnancy. The results, presented yesterday at the American Academy of Neurology's annual meeting in Boston, showed 24% of the children of mothers who took valproate had an IQ low enough to be defined as mentally retarded, compared to 12% for carbamazepine, 9% for lamotrigine, and 12% for phenytoin.
Children whose mothers took carbamazepine scored an average of 93 points on the IQ tests, those on phenytoin 93, lamotrigine 96, and 84 for valproate. "Our findings are consistent with other studies, which have shown valproate poses an increased risk for foetal death and birth defects," said Dr Meador."
Doctors are supposed to avoid prescribing drugs to pregnant women unless the drugs are absolutely necessary because so many drugs are particularly dangerous to unborn babies. I know personally, however, that valproate is a dangerous drug and that it is not only unborn babies that are affected. - I used to know a woman whose only child, a beloved daughter, died because an obstinate doctor had insisted to her mother that the drug was safe and that the little girl was just attention-seeking and not really ill...)o: - And I, in my innocence years ago, took Epilim for some weeks. I was told that it would lessen the chronic toothache I suffered because of the sustained gross negligence of senior dental staff at the Charles Clifford Dental Hospital. - It did not lessen the pain at all; what it did do was cause some of my hair to fall out. It has many adverse side-effects. - For years now I've been punctilious in avoiding all drugs that I can; I'm certain that on the whole they do far, far more harm than good.
Lose weight by eating less salt! Go on! - Try it! - You will feel so much better!
See my website www.wildeaboutsteroids.co.uk
(The site does not sell anything and has no banners or sponsors or adverts - just helpful information.)